Can You Take Ibuprofen and Paracetamol at the Same Time?
Ibuprofen and paracetamol are two of the most commonly taken painkillers. This is because they are weak enough to be sold over the counter, but effective enough to soothe minor aches and pains. However, some people think the two can be used interchangeably. Although both drugs have similar properties, they also have their differences. Which one you take largely depends on the type of pain you are experiencing. A common question many doctors and pharmacists are asked is can you take ibuprofen and paracetamol at the same time? oneHOWTO answers this question by going into more detail about each drug. Hopefully this will help put your mind, and your aches and pains, at ease.
First, it is important to establish the differences between the two drugs and know what use each one has:
- Paracetamol is a common analgesic which is used to relieve mild to moderate pain such as headaches, toothaches, menstrual discomfort, muscular or skeletal pains, flu and pains specific to diseases such as arthritis or osteoarthritis. Additionally, paracetamol is antipyretic, so it is effective to reduce fever. In medical circles, paracetamol is also known as acetaminophen or APAP. While it is used for mild to moderate pain, it is possible to find it at all levels of treatment. Even cancer patients when used with stronger opioid pain medication.
- Ibuprofen meanwhile, is also an analgesic and antipyretic but additionally contains an anti inflammatory property. However, when it comes to fever, paracetamol is more effective. Specialists recommend consuming paracetamol instead of ibuprofen to relieve minor headaches. This is because ibuprofen is more harmful to gastric mucosa, so it should not be taken on an empty stomach. Ibuprofen was discovered in 1961, almost a century after paracetamol was first discovered. While other analgesics and anti-inflammatory drugs have been discovered since, the effectiveness of both paracetamol and ibuprofen means they are still used prolifically.
If you are over 16 years of age, thanks to their similar properties, it is possible to take ibuprofen and paracetamol safely in combination. They can be used together for short periods of time to relieve mild to moderate pain and reduce fever. Neither of these drugs is detrimental to the effectiveness of the other nor increases side effects.
However, for proper use it's important to consult with a doctor regarding doubts about the recommended dose and duration of alternate treatment of these medicines. If you are under 16 years of age, there are different considerations (see below).
It is common for post-surgery patients to be given a mixture of paracetamol and ibuprofen. This is often when the paracetamol is part of another dug like co-codamol. The acute pain requires a stronger painkiller found in codeine phosphate while the paracetamol is used in combination (codeine is the "co" in co-codamol).
Ibuprofen is used to treat swelling and inflammation common to post-surgery convalescence. They are usually taken in intervals of 4 hours or so, but this will be determined by a doctor. Co-codamol has a much higher risk of addiction than paracetamol alone and is not advised to be taken for more than 3 days in a row (unless prescribed otherwise by a doctor).
It is hard to have a lethal overdose of paracetamol because of the amount you would need to take. However, this does not mean that taking too much is not dangerous. Part of the trouble is that you often do not feel many symptoms of paracetamol toxicity. The main concern is to do with your liver.
If you overdose on paracetamol, you will not lose consciousness, but you will be doing fatal damage to yourself if left untreated. Never take more than the stated dose. If you have pre-existing liver problems, this is even more so the case. Paracetamol when taken in overdose can lead to live necrosis, whereby the liver cells begin to die off. If treated, the liver can return to normal after recuperation, but is lethal if not.
The recommended way to combine these drugs is to take a dose of ibuprofen and then wait for four hours to take a dose of paracetamol and so on. Thus, we will be taking both the dose of ibuprofen and of paracetamol every eight hours. This allows your body to rest and recuperate from the effect these painkillers have on your body.
While they are helping you to reduce pain, you should never take painkillers if you don't need them due to the effect they have on your biology and body chemistry. If you were of ideal health, then you wouldn't need to take anything at all.
One of the ways we know it is safe to take paracetamol and ibuprofen together is the fact that they are sold together in the single pill. Just as co-codamol is paracetamol and codeine, nuromol is a 200 mg/500 mg mix of ibuprofen and paracetamol (respectively). As both individually are so widely available, it is not as widely available. However, it is proof that you can take paracetamol and ibuprofen together without adverse effects. Again, only take if advised by your doctor.
While it is fine to take paracetamol and ibuprofen together under the correct conditions, there is one major exception. Children under 16 should not take these two medicines together. There may be circumstances where a doctor will advise you to do this, but it is rare for this to be the best course of option.
You may give your child one or other of the paracetamol or ibuprofen, but find that pain symptoms still present. If so, you can wait until the next dose and give the alternative analgesic. It is recommended your introduce these medicines with an oral syringe or medicine spoon. This is particularly the case for young children.
If this does not work, you should seek advice from your physician. Do not keep alternating medicines and certainly do not exceed the stated dose.
Remember it is always important to read the information leaflets of the drugs and in no case exceed the recommended dose for our age and weight. In case of doubt or if any side effects are felt during treatment it is imperative you consult a specialist.
Every packet of paracetamol and ibuprofen should come with a leaflet inside giving you advise on how to take the painkillers. This will include dosage and contraindications (these is a fancy word for factors or circumstances which make the drugs harmful to you, usually taking another drug).
The medicine leaflet will also help to make sure you are in the right position to take these medicines. You may have an allergy which prohibits your taking of the medication. Around 20% of adults with asthma can develop something called aspirin induced asthma. This is when NSAIDs (which include ibuprofen) can induce asthma symptoms. The likelihood of this happening is slim, but always consult your doctor if unsure.
If you don't want to combine two chemical drugs, you can always find natural alternatives to paracetamol, as long as it hasn't been prescribed by your doctor.
Also, it is not advisable to take ibuprofen and paracetamol alternately for more than 3 days without medical supervision. If you want more information, check the following articles were we explain in detail how to take ibuprofen and how to take paracetamol.
This article is merely informative, oneHOWTO does not have the authority to prescribe any medical treatments or create a diagnosis. We invite you to visit your doctor if you have any type of condition or pain.
If you want to read similar articles to Can You Take Ibuprofen and Paracetamol at the Same Time?, we recommend you visit our Drugs & supplements category.